I've been suffering from bouts of anxiety recently after finding out my parents are getting divorced. Things started getting serious a week ago after I had a panic attack and began to feel increasingly anxious and worried that my psychological/emotional condition would continue to deteriorate. I recently saw a psychiatrist, who prescribed Ativan (Lorazepam) to help with the anxiety. I did a bit of extra research, though, and it seems as if this drug can be very addictive and withdrawal symptoms quite severe. I also heard it can induce depression, which I think I may also have a mild case of, and even suicidal thoughts. I desperately want my anxiety issues to go away and currently see no end in sight to my difficulties, which is why I'm worried that if I start taking this, I might become overdependent.
I don't have a history of substance abuse, but I feel like I can have some addictive tendencies like excessive amounts of blogging that interferes with my schoolwork and chronic procrastination (which has necessitated time management counseling). Generally, I want to know if this is a safe drug to use and something that won't cause any long-term damage. If anyone has any personal experience or knowledge about this drug, please share.
And for the sake of background information, I'm a 19 year old half-white/half-Asian male college student.
Therapy may help you to cope with your parent's divorce as well as other things. I took Ativan for many years with no issues. When you reach a point where you no longer need it, your doctor will tell you how to wean yourself off of it without any problems. Don't spend too much time googling these medications or any medication. There are times when things are too much for us to handle on our own, and the medication can give us our lives back. Work closely with your doctor on any side effects you may have, he is your best resource. I personally think it would be a big help to you. Best wishes and take care.
I'm also seeing a psychologist, which helps a little bit, but there's been no immediate progress and sometimes it feels worse. Thank you for the perspective, though! It makes me feel more comfortable with the medication.
i was on Ativan for most of january due to severe anxiety and no sleep. I too was scared to stay on it. I can tell you- I havent had one in 2 weeks. It helped get me through a very difficult time. Try to take a low dose (.5) if possible. I now find just having it here in my home is good enough. Dont fight it ! Good luck
I have been on Paxil for 14 years. It just wasnt helping. I was tried on soooo many other medications it was crazy. But then they added in the Ativan when needed. It changed things alot. I was able to get a grasp on things. I was eventually put on Klonopin as well. When it came time for me to come off the ativan with a slow weaning process it was easy. No side effects or anything and I have a very addictive nature. So try not to worry about the meds. Take when needed. Also try and talk with someone. It helps to be able to get things off your mind. Exercise helps with anxiety alot as well.
Hang in there and I hope you start to feel better soon
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.